Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 190, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 10:51 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 10:51 PM CDT (03:51 UTC)
- Expired
- Jun 27, 1998, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Fayette County, IA, Winneshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 11:00 PM CDT | Hail 0.75 | Ossian, IA | |
| Jun 27, 11:17 PM CDT | Hail 0.75 | West Union, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4171 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
825 WUUS1 KLSE 280351 RRA SVRLSE IAC065-191-280445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1051 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNESHIEK COUNTY IN NORTHEASTERN IOWA FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 1145 PM CDT * AT 1048 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 MILES SOUTH AND 20 MILES SOUTHWEST OF DECORAH... MOVING EAST AT 30 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... FORT ATKINSON AND WEST UNION BY 1100 PM CASTALIA BY 1110 PM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TODD2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT JUN 27 1998 FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD POTENTIAL.... 18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE WI/IL...MN/IA BORDERS. LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS AFTERNOON. AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE BOUNDARY IN IA. PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG INDICATED ALONG/SOUTH OF THE BOUNDARY. 12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST NIGHT. INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN THE AREA OF BEST LOW LEVEL COVERGENCE. CONVECTION TO THEN DEVELOP/MOVE EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY. WEAK VORT LOBE AND SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR TONIGHT. WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA LIKELY TO BE CLOSER TO THE BOUNDARY. FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA. PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS EVENING. WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA WARRENTED AGAIN TONIGHT. PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN POPS. PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS. COOLER FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS. RRS
In the hours before
Special weather statement, Jun 27, 5:35 PM CDT, 5 hours 16 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 5 hours 16 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
Special weather statement, Jun 27, 6:57 PM CDT, 3 hours 54 minutes before
MNZ086-094-280040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 657 PM CDT SAT JUN 27 1998 ...TORNADO WARNING CONTINUES FOR MOWER COUNTY... ...SEVERE THUNDERSTORM WARNING CONTINUES FOR DODGE COUNTY... AT 655 PM CDT SEVERE THUCERSTORMS CONTINUED TO MOVE ACROSS MOWER AND SOUTHERN DODGE COUTIES. THE STORM WILL THREATEN THE COMMUNITIES OF RACINE AND GRAND MEADOW...20 TO 30 MILES SOUTH OF ROCHESTER...BY 710 PM. THE STORMS CAN ALSO BE EXPECTED TO MOVE INTO OSLO AND KASSOON BY 715 PM CDT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. RLB
Special weather statement, Jun 27, 10:43 PM CDT, 8 minutes before
IAZ018-280415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1043 PM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WARNING EXPIRES FOR FLOYD COUNTY AT 1045 PM... AT 1040 PM CDT...THE STRONGEST THUNDERSTORMS HAD MOVED ON TO THE EAST AND OUT OF THE COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY HAS BEEN ALLOWED TO EXPIRE. RLB
Local storm report, Jun 27, 10:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM ZUMBRO FALLS MN WIND DAMAGE
06/26/98 WABASHA 4 FT DIAMETER TREES DOWN
1050 PM BLUFF VALLEY CAMP GROUND MN WIND DAMAGE
06/26/98 WABASHA TREES DOWN
1154 PM HATFIELD WI FLOODING
06/26/98 CLARK BRIDGE CNTY TRUNK J UNDER
WATER
0145 AM ADAMS WI WIND DAMAGE
06/27/98 ADAMS COUPLE TREES DOWN
0917 AM TAYLOR WI FLOODING
06/27/98 JACKSON COUNTY TRUNK B FLOODED
RAILROAD TRACKS AND LINCOLN
ROAD FLOODED
0656 PM AUSTIN MN 70 MPH WIND GUST
06/27/98 MOWER
0659 PM CLAREMONT MN 60 MPH WIND GUST
06/27/98 DODGE
0700 PM WEST CONCORD MN 60 MPH WIND GUST
06/27/98 DODGE
0702 PM AUSTIN MN 70 MPH WIND GUST
06/27/98 MOWER
0710 PM 3 W HAYFIELD MN 60 MPH WIND GUST
06/27/98 DODGE
0715 PM BLOOMING PRAIRIE MN FLOODING
06/27/98 DODGE STREET FLOODING
0717 PM SARGEANT MN 80 MPH WIND GUST
06/27/98 MOWER
0727 PM STEWARTVILLE MN 65 MPH WIND GUST
06/27/98 OLMSTED
0729 PM STEWARTVILLE MN 80 MPH WIND GUST
06/27/98 OLMSTED
0735 PM ST ANSGAR IA 60 MPH WIND GUST
06/27/98 MITCHELL
0735 PM MAZEPPA MN 70 MPH WIND GUST
06/27/98 WABASHA
0740 PM SPRING VALLEY MN 1.75 INCH HAIL
06/27/98 FILLMORE
0740 PM ZUMBRO FALLS MN 70 MPH WIND GUST
06/27/98 WABASHA
0741 PM 1 SW STEWARTVILLE MN 70 MPH WIND GUST
06/27/98 OLMSTED
NELSONLocal storm report, Jun 27, 10:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM ZUMBRO FALLS MN WIND DAMAGE
06/26/98 WABASHA 4 FT DIAMETER TREES DOWN
1050 PM BLUFF VALLEY CAMP GROUND MN WIND DAMAGE
06/26/98 WABASHA TREES DOWN
1154 PM HATFIELD WI FLOODING
06/26/98 CLARK BRIDGE CNTY TRUNK J UNDER
WATER
0145 AM ADAMS WI WIND DAMAGE
06/27/98 ADAMS COUPLE TREES DOWN
0917 AM TAYLOR WI FLOODING
06/27/98 JACKSON COUNTY TRUNK B FLOODED
RAILROAD TRACKS AND LINCOLN
ROAD FLOODED
0656 PM AUSTIN MN 70 MPH WIND GUST
06/27/98 MOWER
0659 PM CLAREMONT MN 60 MPH WIND GUST
06/27/98 DODGE
0700 PM WEST CONCORD MN 60 MPH WIND GUST
06/27/98 DODGE
0702 PM AUSTIN MN 70 MPH WIND GUST
06/27/98 MOWER
0710 PM 3 W HAYFIELD MN 60 MPH WIND GUST
06/27/98 DODGE
0715 PM BLOOMING PRAIRIE MN FLOODING
06/27/98 DODGE STREET FLOODING
0717 PM SARGEANT MN 80 MPH WIND GUST
06/27/98 MOWER
0727 PM STEWARTVILLE MN 65 MPH WIND GUST
06/27/98 OLMSTED
0729 PM STEWARTVILLE MN 80 MPH WIND GUST
06/27/98 OLMSTED
0735 PM ST ANSGAR IA 60 MPH WIND GUST
06/27/98 MITCHELL
0735 PM MAZEPPA MN 70 MPH WIND GUST
06/27/98 WABASHA
0740 PM SPRING VALLEY MN 1.75 INCH HAIL
06/27/98 FILLMORE
0740 PM ZUMBRO FALLS MN 70 MPH WIND GUST
06/27/98 WABASHA
0741 PM 1 SW STEWARTVILLE MN 70 MPH WIND GUST
06/27/98 OLMSTED
NELSONThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 73 min |
| Jun 27, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 58 min |
| Jun 27, 7:53 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Winneshiek | 82 min |
| Jun 27, 8:07 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 53 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 69 min |
| Jun 27, 8:25 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 65 min |
| Jun 27, 8:55 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 35 min |
| Jun 27, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| Jun 27, 9:31 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 74 min |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 4 hr |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 4 hr |
| Jun 27, 10:16 PM CDT | Flash Flood Warning | ARX | Howard | 4 hr |
| Jun 27, 11:55 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 50 min |
| Jun 28, 1:56 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Winneshiek | 8 hr |
| Jun 28, 1:56 AM CDT | Flash Flood Warning | ARX | Allamakee | 8 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 4 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Floyd | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.